Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 18, NWS Bismarck, ND

July 31, 200620 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 31, 2006, 3:55 AM MDT for 20 counties in North Dakota. It took effect at Jul 31, 2006, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2006, 3:55 AM MDT (09:55 UTC)
In effect from
Jul 31, 2006, 6:00 AM MDT
Expired
Jul 31, 2006, 6:00 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
4054 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 310955
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT MON JUL 31 2006


NDZ017>021-031>036-040>047-050-311800-
/O.NEW.KBIS.FW.W.0018.060731T1200Z-060731T2300Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
455 AM CDT MON JUL 31 2006 /355 AM MDT MON JUL 31 2006/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
AFTERNOON DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
AFTERNOON. 

A LOW PRESSURE SYSTEM IN CENTRAL NORTH DAKOTA THIS MORNING WAS
CAUSING WIDELY SCATTERED THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA. SOME OF THE LIGHTNING COULD CAUSE WILDFIRES. THE LOW
WILL MOVE EAST INTO MINNESOTA THIS MORNING AS A HIGH PRESSURE
SYSTEM MOVES RAPIDLY INTO WESTERN NORTH DAKOTA. STRONG WINDS OF 20
TO 30 MPH WILL DEVELOP BY NOON...AND RELATIVE HUMIDITIES WILL DROP
TO 15 TO 25 PERCENT BY MID AFTERNOON. THE COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE RED FLAG CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KBIS 311549
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1049 AM CDT MON JUL 31 2006

NDZ017>021-031>036-040>047-050-312300-
/O.CON.KBIS.FW.W.0018.000000T0000Z-060731T2300Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
1049 AM CDT MON JUL 31 2006 /949 AM MDT MON JUL 31 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/
THIS AFTERNOON. 

GUSTY NORTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE WITH RELATIVE
HUMIDITIES DROPPING TO 15 TO 25 PERCENT BY MID AFTERNOON. THE
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE RED FLAG CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF
000 
WWUS83 KBIS 312004
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT MON JUL 31 2006

NDZ017>021-031>036-040>047-050-010000-
/O.EXT.KBIS.FW.W.0018.000000T0000Z-060801T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
304 PM CDT MON JUL 31 2006 /204 PM MDT MON JUL 31 2006/

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE INTO EARLY
EVENING WITH RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. THE
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE RED FLAG CONDITIONS. THE WINDS WILL DIMINISH AFTER 7 PM CDT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:25 AM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 2:25 AM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 AM CDT MON JUL 31 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
CURRENT RADAR AND SATELLITE SHOWS SHOWERS AND A FEW THUNDERSTORMS
ALONG A LINE FROM PEMBINA TO HETTINGER WITH THE LIKE SLIDING SLOWLY
EAST AND WEAKENING OVER TIME.  A SECOND AREA OF SHOWERS AND TSTMS
ARE IN NORTHWEST NORTH DAKOTA AND NORTHEASTERN MONTANA.  ALTHOUGH
THE ACTIVITY HAS BEEN WEAKENING...WILL KEEP A SLIGHT CHANCE OF
PRECIP IN THE FORECAST THIS MORNING...BUT DROP THE CHANCE OF TSTMS
THIS AFTERNOON.  DEWPOINTS WILL DROP AS THE DRY HIGH PRESSURE SYSTEM
TO THE WEST MOVES INTO THE AREA. DEWPOINTS ARE ALREADY AROUND 35 AT
GLASGOW.  SURFACE OBSERVATIONS INDICATE WIND GUSTING TO 24 KTS FROM
GLASGOW TO MILES CITY...AND MODELS INDICATE THE WINDS SHOULD PICK UP
IN THE WEST THIS MORNING ALSO. EXPECTED TO SEE 20 TO 30 MPH WINDS BY
MID MORNING IN THE WEST SPREADING TO CENTRAL ND BY NOON...THEN
DIMINISHING IN THE AFTERNOON AS THE SURFACE GRADIENT WEAKENS. WILL
ISSUE A RED FLAG WARNING FOR SOUTHWEST AND MOST OF SOUTH CENTRAL ND
TODAY...DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITIES
RESULTING FROM THE DROP IN DEWPOINTS.  APPEARS THAT THE NEXT CHANCE
OF TSTMS WILL BE ON TUESDAY AS ANOTHER UPPER LEVEL SHORT WAVE MOVES
INTO THE AREA.  ALTHOUGH THE MODELS ALL AGREE ON THE GENERAL
TREND...THEY DIFFER ON THE PLACEMENT OF THE SHORT WAVE...WITH THE
GFS AND ECWMF TAKING THE MAIN ENERGY FURTHER SOUTH THAN THE NAM AND
UKMET.  FOR NOW WILL KEEP A CHANCE OF PRECIP TUESDAY.  WEDNESDAY
LOOKS DRY FOR NOW...WITH NEARLY ZONAL FLOW ALOFT. THE THERMAL RIDGE
THAT BROUGHT RECORD TEMPERATURES TO THE STATE YESTERDAY WILL MOVE
EAST AND TEMPERATURES WILL COOL CLOSER TO THE NORMAL RANGE.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT
THE MAIN FORECAST PROBLEM IN THE LONG TERM WILL BE PRECIPITATION
CHANCES FRIDAY AND SATURDAY. UPPER FLOW IS ZONAL TO SLIGHTLY
SOUTHWEST ON THURSDAY AND GFS AND ECMWF BRING A FRONTAL BOUNDARY
ACROSS THE CWA FRIDAY INTO SATURDAY. THIS IS ALSO INDICATED BY THE
DGEX. MODELS WERE HINTING AT SOMETHING LIKE THIS YESTERDAY BUT WERE
MORE VARIED ON THEIR SOLUTIONS. NOW IT LOOKS LIKE THEY HAVE
CONVERGED A BIT ON AN EARLY FRIDAY TO EARLY SATURDAY TIME FRAME...AS
THE BOUNDARY MOVES SLOWLY ACROSS THE CWA. WILL INTRODUCE SOME SLIGHT
CHANCE POPS FOR NOW AND SEE IF LATER RUNS CONTINUE THE TREND.
TEMPERATURES SHOULD BE MORE SEASONAL BEHIND THE FRONT AS PACIFIC
HIGH PRESSURE MOVES ACROSS SOUTHERN CANADA AND SKIRTS THE REGION ON
SUNDAY AND INTO EARLY NEXT WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING SOUTHWEST AND SOUTH CENTRAL TODAY.

&&

TSW/TWH
Hazardous weather outlook, Jul 31, 3:13 AM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT MON JUL 31 2006

NDZ017>021-031>036-040>047-050-010915-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
413 AM CDT MON JUL 31 2006 /313 AM MDT MON JUL 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHWEST...SOUTHWEST...AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY. SCATTERED THUNDERSTORMS CAN
BE EXPECTED THIS MORNING. HIGH PRESSURE WILL PUSH RAPIDLY INTO
THE STATE LATER THIS MORNING...BRINGING STRONG WINDS OF 20 TO 30
MPH AND DRIER AIR. BY AFTERNOON RELATIVE HUMIDITIES ACROSS CENTRAL
AND WESTERN NORTH DAKOTA WILL DROP TO 15 TO 25 PERCENT. THIS WILL
DRY THE GRASSLANDS AND CREATE RED FLAG CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-022-023-025-037-048-051-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
413 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
...NORTHWEST... AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:42 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jul 30, 8:55 PM MDTSevere Thunderstorm WarningBISPierce50 min
Jul 30, 9:03 PM MDTSevere Thunderstorm WarningBISSheridan57 min
Jul 30, 9:28 PM MDTSevere Thunderstorm WarningBISWells35 min
Jul 31, 1:12 AM MDTSevere Thunderstorm WarningBISWilliams63 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.